Complications from vaccines, anyone?

Sep 8th, 2005, 02:45 PM
  #1  
Original Poster
 
Join Date: May 2004
Posts: 249
Complications from vaccines, anyone?

Just found out that a friend of a friend is in hospital almost completely paralyzed with Guillain-Barre syndrome. It started after she received vaccines for a trip to Guatemala. I am scheduled for Hep A, oral typhoid and a DPT booster and my husband for the same plus Hep B in combo with the A. Has anyone had problems with any of these? It seems that sometimes the treatment is worse than threat of the disease!
mileaday is offline  
Sep 8th, 2005, 03:12 PM
  #2  
 
Join Date: Jun 2005
Posts: 198
My boyfriend had gotten Hep A, Hep B, typhoid, tetenas and did not have any complications. I only needed Hep A, tetenas, and typhoid but did not have any problems either. Everyone has different reactions though.
24Lisa is offline  
Sep 8th, 2005, 03:16 PM
  #3  
 
Join Date: Jun 2005
Posts: 322
My husband and I as well as 4 of our travel companions all got the Hep A and the follow up booster. All had no problems, not even sore arms.

A friend's friend also had Guillain-Barre and was in pretty bad shape for several months, but is doing quite well now. Hope your friend does well.
123Go is offline  
Sep 8th, 2005, 03:16 PM
  #4  
 
Join Date: Jan 2003
Posts: 32,995
I've never had more than a sore arm from vaccines. I'm sure you know that Guillan-Barre is a very rae reaction. Even the swine flu vaccine, which produced a number of such reactions, was associated with just 1 in 100,000 cases.

Here is what the cdc has to say about vaccines and Guillian Barre:

http://www.cdc.gov/nip/vacsafe/concerns/gbs/default.htm
Kathie is offline  
Sep 8th, 2005, 06:35 PM
  #5  
 
Join Date: Sep 2005
Posts: 93
I have a full shot record and was working on a second one for a while. No problems with any of the SE Asian vaccines....but the malaria-prevention medicines can be pretty nasty if they hit you the wrong way.

Shade
Shade22182 is offline  
Sep 8th, 2005, 07:02 PM
  #6  
 
Join Date: May 2004
Posts: 12,946
I had a series of vaccinations back in 1973...when I was a teenager... for my first trip to Europe and had a terrible reaction that left me in bed for 2 weeks....as sick as a dog... Plus, my immune system got messed up and I developed allergies of all sorts...some of them life threatening and some of which I still have. I was so freaked out by the experience that I never took another vaccination after that and traveled to every continent in the world...except Antartica...and annually... without taking anything... over a 30-year period.Then I decided to go to Ghana, West Africa in 2003/2004 and had to have a yellow fever vaccination in order to get into the country.I'd been in Africa twice before and had never taken anything. Well, I was TOTALLY freaked out about HAVING to take the yellow fever vaccination and almost didn't go to Ghana because of it... but went on and took it and three other vaccinations. However, I refused to have them all on the same day.When I went to the doctor, they had all the needles lined up on the tray,but I told them that they weren't all going into my arm on the same day and that they would be spaced at least two weeks apart. I remembered that when I was a teen and had gotten sick that the nurse had given them all to me on the same day...which later the doctor said that maybe they should have been spaced. I took 4 vaccinations for the Ghana trip and was allright. The yellow fever one made me very sleepy for a few days, but it wore off and then I was fine.The other three of them that I took were Hepatitis B, tetanus,and meningitus...my sister who's a doctor told me to take the meningitus one...plus she was just getting over a bout of meningitus which she'd caught from a patient. Happy Travels!
Guenmai is offline  
Sep 8th, 2005, 07:48 PM
  #7  
 
Join Date: Jan 2003
Posts: 13,447
I have had Hep A and the booster, typhoid --vaccine and oral, tetanus/diphtheria, polio just two weeks ago, yellow fever, small pox back in the days that you had to have it to go to Europe, and have taken malaria pills more times than I can count, both malarone and doxy. I've never had a reaction to any of them, other than a sore arm from tetanus for about a week, and slight headaches from the oral typhoid. I also have a food allergy where my throat closes up and my face swells (definitely NOT a pretty sight, carry an epi-pen EVERYWHERE) and the worst part is, the doctors cannot pin down what I'm allergic to and believe it is a preservative or combination of preservatives thus I never know if I'm eating something that will cause the reaction. Like Guenmai, I was pretty freaked out when I had to get a bunch of shots for a trip and chose to space them as well. I believe I did one per week or 10 days. I've never had any problems and am no longer afraid to get them.
laurieco is online now  
Sep 8th, 2005, 09:02 PM
  #8  
 
Join Date: Feb 2004
Posts: 5,034
Myself and my daughter have had reactions to different vaccines, but not very serious ones.

My daughter reacted to the DPT vaccine...first time reaction was localized golf ball sized swelling for 10 days. Second dose was given with caution and a bit against my gut feeling, and she screamed non-stop for 6 hours. Stayed at the clinic for the first hour or so, then they sent us home to endure. Third dose was not given...we were advised not to continue the series. She has had polio, Japanese encephalitis, Measles (not MMR, just measles), and Hep A without reaction. Note that all of her vaccines have been given in Japan, where the vaccine itself can differ from those used in other countries, as well as the recommended vaccines and schedule.

I had a reaction to Japanese encephalitis...severe, head splitting headaches for 3 days which began a few hours after the second dose. Shortly after we all had had both doses, this vaccine was suspended in Japan, because of reactions like mine as well as some fatalities. I am, however, glad we got that vaccine as Japanese encephalitis is found every year in Japan, and is quite common in SEA.
KimJapan is offline  
Sep 12th, 2005, 06:33 AM
  #9  
 
Join Date: Jan 2003
Posts: 158
Kim-
Do you by any chance have an allergy to bee stings? I do and the Japanese encephalitis vaccine is contra-indicated. My husband has had the J-e shots a couple of times with no side effects.
plummie is offline  
Sep 12th, 2005, 02:34 PM
  #10  
 
Join Date: Feb 2004
Posts: 5,034
No allergy to bee stings. I am allergic to other things...like penicillin and aspirin...but the clinic knows about those. The doctor did tell me that headache was not uncommon, but severe headache for several days was reportable and she did report it...I'm a statistic!
KimJapan is offline  
Sep 12th, 2005, 02:44 PM
  #11  
 
Join Date: Sep 2005
Posts: 12
I am a pediatric ER doctor. I have seen several cases of Guillan-Barre. I do wish your friend a full and speedy recovery! Most commonly GBS occurs after certain viral and bacterial infections (and most commonly after Campylobacter). More likely than not, her Guillan-Barre is due to this. Rarely, it is possible to have a reaction to a vaccine.

Guillan-Barre is classified as an auto-immune reaction, were the body thinks that the coating (myelin) over your nerves looks just like what it is fighting (infection, etc.).

Nonetheless, it is my utmost opinion that travelers SHOULD be vaccinated. Trust me -- the disease is FAR worse than the "treatment"! (By the way, billions of people have received these vaccines).

Roger
rogerz is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy -

FODOR'S VIDEO

All times are GMT -8. The time now is 07:28 AM.